(888) 930-WELL

Home Health Blog

Diabetes Management — Are You Prepared for a Hypoglycemia Emergency?

Posted by Dreu Adams on Jan 24, 2015 9:30:00 AM

Find me on:

Hypoglycemia EmergencyNot if, but when

Because the keystone of diabetes is elevated blood sugar and its negative effects, discussions of diabetes management often prioritize high blood sugar levels and how to control them. Yet the other end of the spectrum, the condition of low blood sugar (hypoglycemia), can be just as dangerous. If you’re living with diabetes, it’s important to understand that it’s not a matter of if you’ll experience low blood sugar, but when. This situation is often simple to recognize and correct, but can become serious if untreated; thus, when you encounter hypoglycemia, information and preparation are your best weapons against an emergency room visit

Early detection and action

If you start to feel the symptoms of hypoglycemia — which may include increased heart rate, anxiety, shaking, irritability, hunger, weakness, tiredness, dizziness, headache, confusion, and trouble concentrating — check your blood sugar right away. If the level is below 70 mg/dL, you’ll need to take action. Typically, you’ll simply consume a small amount of quickly absorbed carbohydrate, wait a short time, and test again, until the blood sugar level is restored to the normal range.

Emergency backup

Without intervention, blood sugar will continue to drop to dangerously low levels; at this point, a patient may become unable to swallow, lose consciousness, and/or experience a seizure. In an emergency situation like this, time is of the essence. Therefore, as a safety precaution, every person living with diabetes should have a glucagon emergency kit readily available in the home to treat a severe hypoglycemic episode.

You can get a glucagon emergency kit at the local pharmacy with a prescription from your doctor. This compact, brightly colored container holds complete tools and instructions for mixing and giving a quick, simple shot to a patient whose hypoglycemia has become too severe to treat with food. This injection signals the liver to release stored sugar into the bloodstream, and its effects are almost immediate.

You and your caregivers and loved ones should be prepared to use the glucagon emergency kit if needed. Readiness includes:

  • Recognizing when to use the kit
  • Knowing where the kit is stored
  • Preparing and administering the glucagon shot
  • Calling for further medical assistance

Your physician or diabetes educator can help you and those close to you get comfortable with the tools and steps of this potentially lifesaving procedure.

A hypoglycemic episode doesn’t have to result in a trip to the emergency room. With basic education, self-awareness, and preparedness, the experience can be safely and effectively managed any time, anywhere.

Additional Resources

Topics: Diabetes